Graves' disease and autonomously functioning thyroid nodules (AFTN) both cause thyrotoxicosis by different pathophysiological mechanisms. The coexistence of both diseases has been termed "Marine-Lenhart syndrome". During the last years, several papers have been published on the development of Graves' disease shortly after radioiodine therapy of AFTNs. Especially in patients with elevated anti-thyroid antibodies, the incidence of this event is significantly higher. Herein we report an unusual case of Marine-Lenhart syndrome. A 42-year-old woman was seen in our outpatient clinic in December 2008 because of fatigue, palpitations, tremors, nervousness and irritability, insomnia, oligo-amenorrhea, sweating, and weight loss of three-months durations. GD was diagnosed on the basis of clinical symptoms/signs, a TSH level of <0.001 mIU/L (normal values, 0.27-4.2) with elevated free triiodothyronine (FT3, 17.39 pg/ml, v.n 2-4.4) and free thyroxine (FT4, 38.3 pmol/L, n.v. 12–22), and positivity of anti-TSH-receptor antibodies (TRAb, 19 IU/L, n.v.<1.5), as well as of TPOAb (158 U/L; n.v. <35). Ultrasound (US) examination showed a diffuse enlargement of the thyroid gland, associated with hypoechogenicity and increased vascularity. The 131I thyroid scan revealed an enlarged gland with diffuse increased uptake of radio-iodine at 6 and 24 hours. Therapy with methimazole (MMI, 30 mg/day) was started, and the patient was referred for radioactive iodine treatment (RIT) in March 2009. Within six weeks from RIT, her thyroid function test normalized with a TSH of 0.64 and a FT4 of 16 pm/L. Ab-TPO were 364 UI/L. Six months later, thyroid US examination showed the appearance of a 7 mm ipoechoic nodule, with regular margins and an increased intra-nodular blood flow by color-doppler, in the upper portion of the right lobe. Over the next 18 months, the nodule increased in size up to a maximum diameter of 12 mm. Biochemical evaluation showed low TSH (0.347 mIU/L) with normal levels of FT3 and FT4. TRAb were negative. 131I thyroid scintigraphy revealed an avid uptake of the tracer in the right lobe, corresponding to the nodular lesion demonstrated at US, consistently with an AFTN. In conclusion, our patient developed an AFTN three years after the onset of a hyperthyroidism due to Graves’ disease, treated successfully with radioiodine. Unlike most cases reported in the literature, in which Graves’-like hyperthyroidism may develop after RIT, this particular case of Marine-Lenhart syndrome shows the appearance of an AFTN as a consequence of Graves' disease treatment with radioiodine.

AN UNUSUAL CASE OF MARINE-LENHART SYNDROME.

GIOVINAZZO, SALVATORE;G. Giuffrida;VICCHIO, TERESA MANUELA;TRIMARCHI, Francesco;CAMPENNI', Alfredo;RUGGERI, Rosaria Maddalena
2013

Abstract

Graves' disease and autonomously functioning thyroid nodules (AFTN) both cause thyrotoxicosis by different pathophysiological mechanisms. The coexistence of both diseases has been termed "Marine-Lenhart syndrome". During the last years, several papers have been published on the development of Graves' disease shortly after radioiodine therapy of AFTNs. Especially in patients with elevated anti-thyroid antibodies, the incidence of this event is significantly higher. Herein we report an unusual case of Marine-Lenhart syndrome. A 42-year-old woman was seen in our outpatient clinic in December 2008 because of fatigue, palpitations, tremors, nervousness and irritability, insomnia, oligo-amenorrhea, sweating, and weight loss of three-months durations. GD was diagnosed on the basis of clinical symptoms/signs, a TSH level of <0.001 mIU/L (normal values, 0.27-4.2) with elevated free triiodothyronine (FT3, 17.39 pg/ml, v.n 2-4.4) and free thyroxine (FT4, 38.3 pmol/L, n.v. 12–22), and positivity of anti-TSH-receptor antibodies (TRAb, 19 IU/L, n.v.<1.5), as well as of TPOAb (158 U/L; n.v. <35). Ultrasound (US) examination showed a diffuse enlargement of the thyroid gland, associated with hypoechogenicity and increased vascularity. The 131I thyroid scan revealed an enlarged gland with diffuse increased uptake of radio-iodine at 6 and 24 hours. Therapy with methimazole (MMI, 30 mg/day) was started, and the patient was referred for radioactive iodine treatment (RIT) in March 2009. Within six weeks from RIT, her thyroid function test normalized with a TSH of 0.64 and a FT4 of 16 pm/L. Ab-TPO were 364 UI/L. Six months later, thyroid US examination showed the appearance of a 7 mm ipoechoic nodule, with regular margins and an increased intra-nodular blood flow by color-doppler, in the upper portion of the right lobe. Over the next 18 months, the nodule increased in size up to a maximum diameter of 12 mm. Biochemical evaluation showed low TSH (0.347 mIU/L) with normal levels of FT3 and FT4. TRAb were negative. 131I thyroid scintigraphy revealed an avid uptake of the tracer in the right lobe, corresponding to the nodular lesion demonstrated at US, consistently with an AFTN. In conclusion, our patient developed an AFTN three years after the onset of a hyperthyroidism due to Graves’ disease, treated successfully with radioiodine. Unlike most cases reported in the literature, in which Graves’-like hyperthyroidism may develop after RIT, this particular case of Marine-Lenhart syndrome shows the appearance of an AFTN as a consequence of Graves' disease treatment with radioiodine.
File in questo prodotto:
Non ci sono file associati a questo prodotto.
Pubblicazioni consigliate

Caricamento pubblicazioni consigliate

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11570/2656772
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus ND
  • ???jsp.display-item.citation.isi??? ND
social impact